hrt and mood swings

Menopause: it is that time in a woman’s life that is both highly anticipated and dreaded. Occurring at around age fifty, menopause is a natural process where a female’s reproductive hormones decline, causing menstruation to stop (yay!). However, menopause can also cause some not-so-nice symptoms, such as:

  • mood swings
  • hot flashes
  • weight gain
  • chills
  • thinning hair

Wanting to reduce these symptoms, many women in recent years have been turning to hormone replacement therapy. There has been some speculation, though, that hormone replacement therapy can actually cause mood swings to occur. First, let’s look at what hormone replacement therapy is.

What is Hormone Replacement Therapy

Simply put, hormone replacement therapy (also known as HRT) is a prescription of a pill, patch, or cream used to treat and reduce the symptoms of menopause. This therapy replaces the hormones such as estrogen and progesterone that naturally decrease as a woman ages. HRT is not only for women, though. Some men also use hormone replacement therapy to replace testosterone levels that decrease as they become older. Whether it is used for a male or female, hormone replacement therapy has been known to improve the quality of life of aging adults.

hormone therapy and mood

Hormone Replacement Therapy and Mood Swings

Because of the many benefits of hormone replacement therapy, it almost seems too good to be true. Recently, hormone replacement therapy has been criticized for its possible side effects, including mood swings. That’s right, this therapy can actually cause one of the symptoms that it is trying to prevent. In December 2000, a study was conducted of 38 menopausal women who recorded their symptoms while using hormone replacement therapy.

These women recorded many mood swings, including symptoms such as irritability. Another study, found in the medical journal “Climacteric” followed 106 women using hormone replacement therapy. This study found that women who had a history of premenstrual symptoms were more likely to experience mood swings while using hormone replacement therapy. Their symptoms included depression, tension, and irritability. So can hormone replacement therapy cause mood swings? The answer is a possible “yes.”

Although many women (and men) have been benefitted by using hormone replacement therapy, it seems to also have its drawbacks. It can help men and women reduce the symptoms caused by decreased hormone levels, but it can also cause other symptoms such as mood swings. It is probably best to do your research and talk to a doctor to find out if hormone replacement therapy is right for you.

Leave a Reply

Your email address will not be published. Required fields are marked *